Living day to day with arthritis, you’ve probably figured out when to wait out pain and when to call the doctor about it. But what if you experience something completely different – you’re short of breath, the slightest bump leaves a bruise or you’re shedding pounds without trying?

Believe it or not, these and many more symptoms that don’t affect your joints can be related to your arthritis. And some require immediate medical attention.

Here are 10 symptoms you should never ignore, why – and when to call your doctor about them.

1. Increase in fatigue.
More fatigue than usual could mean increased inflammatory disease activity, fibromyalgia, depression or anemia. These sometimes can be caused by rheumatoid arthritis (RA) and sometimes by medications used to treat various forms of arthritis. Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin) and naproxen (Aleve), as well as corticosteroids come with a risk of gastric bleeding that can lead to anemia. Methotrexate, a disease-modifying antirheumatic drug (DMARD), can interfere with the formation of blood cells, which also can lead to anemia.

Although a day of increased fatigue may simply be your body’s way of telling you to slow down and rest more, you should let your rheumatologist know if it is frequent, severe or goes on for more than a week, says Scottsdale, Ariz., rheumatologist Paul Howard, MD.

2. Easy bruising or bleeding.
If gently bumping into a table corner leaves a substantial bruise, your arthritis or the medications you take for it may be to blame. Autoimmune disorders such as RA and lupus can lead to a low platelet count, which can cause bruising for no apparent reason and bleeding from the gums, says Daniel Clauw, MD, director of the Chronic Pain and Fatigue Research Center at the University of Michigan Health System in Ann Arbor.

Low platelet count is also a side effect of disease-modifying drugs, including methotrexate and biologics. Aspirin or other NSAIDs can affect blood clotting, and corticosteroid use causes the capillaries to become fragile and more likely to break and cause a bruise if you bump into something.

An occasional bruise is nothing to be concerned about. But if you notice that you bruise or bleed easily, Dr. Clauw recommends letting your rheumatologist know as soon as possible.

3. Shortness of breath.
This symptom, particularly if it occurs with a dry cough or little or no exertion, could signal a potentially serious problem, including a pulmonary embolism (blood clot in the lung) or interstitial lung disease (scarring of the lung tissue), which occurs in as many as one in 10 people with RA. If you are taking methotrexate, another possible cause is methotrexate pneumonitis (also known as methotrexate lung), an inflammation of lung tissue estimated to affect up to 10 percent of those who take it. In methotrexate lung, shortness of breath may be accompanied by a dry cough and fever.

Of course, if you’re just starting an exercise program after being sedentary for some time, you’re bound to pant a bit. Beyond this obvious sort of cause, any time you experience new shortness of breath, you should call your primary care doctor for an evaluation, says Dr. Clauw.

4. Painful urination.
This symptom, particularly when accompanied by a fever, is a sign of infection. “Infection is a major side effect of disease-modifying drugs – both the [traditional] ones and the biologics,” says Dr. Howard. “Because these drugs suppress the immune system, sometimes infections can turn quickly and become serious.”

Dr. Howard advises contacting your rheumatologist immediately if you are taking immunosuppressive drugs and have symptoms of a urinary-tract or bladder infection.

5. Change in the appearance of a mole.
A mole that changes in size or color or a skin lesion that doesn’t heal could be a sign of skin cancer. Although anyone can get skin cancer – particularly fair-skinned people who have spent a lot of time in the sun – you may be at greater risk if you take TNF inhibitors, a class of biologic drug that includes adalimumab (Humira) and etanercept (Enbrel). Fortunately, the increase appears to be slight for melanoma, the most dangerous form of skin cancer.

For non-melanoma skin cancers, however, a study published in the December 2012 Annals of the Rheu-matic Diseases shows a 45 percent increased risk among people who take TNF inhibitors. It’s important to report any suspicious skin lesion to your dermatologist as soon as possible, says Dr. Howard. As with any form of cancer – and most medical problems – the sooner you get treatment, the better.